Alert archive / Ohio / Small Craft Advisories in 2019

Small Craft Advisory 13, NWS Cleveland, OH

January 26, 2019

NWS Cleveland, OH issued this small craft advisory at Jan 26, 2019, 3:16 PM EST. It took effect at Jan 27, 2019, 4:00 AM EST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2019, 3:16 PM EST (20:16 UTC)
In effect from
Jan 27, 2019, 4:00 AM EST
Expired
Jan 27, 2019, 9:02 PM EST
In force
17 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

985 
WHUS71 KCLE 262016
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
316 PM EST Sat Jan 26 2019

...Increasing Winds Tonight...

.Low pressure will move east across the Great Lakes and cause
winds to increase out of the southwest late tonight and continue
into Sunday evening.

LEZ147>149-270430-
/O.NEW.KCLE.SC.Y.0013.190127T0900Z-190128T0300Z/
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
316 PM EST Sat Jan 26 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 10 PM EST SUNDAY...

The National Weather Service in Cleveland has issued a Small
Craft Advisory, which is in effect from 4 AM to 10 PM EST Sunday.

* WINDS...Southwest 15 to 25 knots with gusts up to 30 knots.

* WAVES...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
5 follow-up statements
764 
WHUS71 KCLE 270255
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
955 PM EST Sat Jan 26 2019

...Increasing Winds Tonight...

.Low pressure will move east across the Great Lakes and cause
winds to increase out of the southwest late tonight and continue
into Sunday evening.

LEZ147>149-271100-
/O.CON.KCLE.SC.Y.0013.190127T0900Z-190128T0300Z/
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
955 PM EST Sat Jan 26 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 PM EST
SUNDAY...

* WINDS...Southwest 15 to 25 knots with gusts up to 30 knots.

* WAVES...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
850 
WHUS71 KCLE 270824
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
324 AM EST Sun Jan 27 2019

LEZ147>149-271630-
/O.CON.KCLE.SC.Y.0013.190127T0900Z-190128T0300Z/
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
324 AM EST Sun Jan 27 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WINDS...West 15 to 25 knots with gusts up to 30 knots.

* WAVES...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
594 
WHUS71 KCLE 271436
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
936 AM EST Sun Jan 27 2019

LEZ147>149-272245-
/O.CON.KCLE.SC.Y.0013.000000T0000Z-190128T0300Z/
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
936 AM EST Sun Jan 27 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WINDS...West 15 to 25 knots with gusts up to 30 knots.

* WAVES...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
645 
WHUS71 KCLE 272043
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
343 PM EST Sun Jan 27 2019

LEZ147>149-280300-
/O.CON.KCLE.SC.Y.0013.000000T0000Z-190128T0300Z/
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
343 PM EST Sun Jan 27 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WINDS...West 15 to 20 knots this evening.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
778 
WHUS71 KCLE 280202
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
902 PM EST Sun Jan 27 2019

LEZ147>149-280315-
/O.CAN.KCLE.SC.Y.0013.000000T0000Z-190128T0300Z/
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
902 PM EST Sun Jan 27 2019

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Cleveland has cancelled the Small
Craft Advisory. 


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Jan 26, 12:59 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jan 26, 12:59 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1259 PM EST Sat Jan 26 2019

.SYNOPSIS...
A series of weak disturbances will accompany an upper level trough
that will move east across the Great Lakes Region over the weekend.
A stronger clipper system will push east across the Great Lakes
Monday night, forcing a cold front across the region. A bitterly
cold Arctic airmass will drop into the Great Lakes and Ohio Valley
region by midweek, bringing well below normal temperatures and
dangerous wind chill values.

&&

.NEAR TERM /THROUGH SUNDAY/...
Light snow from a passing shortwave will continue across the
eastern half of the area through the afternoon. Temperatures
right on track. No significant changes made with this midday
update.

Previous discussion...A shortwave moving through the trough
aloft has brought light snow to inland areas while enhancing
lake effect snow along the lakeshore once again. Snow flared up
as moisture depth increased and as the band pushed back onshore.
Surface winds north and west of the lake have shifted around to
the northwest. We have received reports of 2-3 inches of snow
across northern portions of Erie County PA since 10 PM and snow
will continue for a few more hours before southwest flow over
the land increases enough to push this band north over the lake.
Have issued a Winter Weather Advisory for Lake Effect snow for
northern Ashtabula and all of Erie County PA though 18Z.
Additional snowfall of 2 to 4 inches is expected. Did not
include Lake county as was expecting the snow to end a little
sooner there but may need to add them as well if trends warrant.

Still expecting to see a little more snow across all of the area as
weak low pressure over eastern Indiana moves across northeast Ohio
today. Moisture depth will continue to decrease today but shallow
isentropic ascent will continue ahead of the wave with snow
showers lingering into this afternoon in the east. Low level
lapse rates become fairly steep so snow showers could be of
moderate intensity at times. Temperatures will trend warmer
back into the 20s today.

The next shortwave seen on water vapor moving across Minnesota
this morning will be the next feature to watch for tonight into
Sunday. Lift will ramp up once again ahead of this wave as
deeper moisture arrives again leading to another coating of
snow. Models are showing a little stronger wave of low pressure
developing tonight and have raised both pops and expected snow
accumulations. As low levels warm tonight, models show some weak
instability developing and expecting to see some better
snowfall rates. Generally expecting 1-2 inches of snow across NW
Ohio and 2-3 inches across NE Ohio. Amounts could be a little
higher in PA, especially along the lakeshore again as we enter
another window of west to southwest flow by Sunday afternoon.
Best guess at this time is that northern Erie County will see
another 3-6 inches of snow overnight into Sunday but could be
higher if a persistent band develops.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
The short term forecast period continues to look active across
northern Ohio and northwestern Pennsylvania for the beginning of
next week. Ongoing lake effect snow in northwest PA and extreme
northeast Ohio will begin tapering off, as flow shifts around to the
south, ahead of an approaching clipper system. Things look fairly
similar to yesterday's model runs with a trough over the Great Lakes
region on Monday with a closed 500 mb low over the Hudson Bay. A
shortwave trough then kicks this trough eastward and will support a
clipper system that will move through the Great Lakes region on
Monday into Tuesday. Any precipitation with this clipper will start
as snow during the day on Monday. Since yesterday, the track of this
clipper has wobbled perhaps a little farther north. With this, a
warm tongue of above freezing temperatures will make an attempt at
entering the area on Monday night and precipitation may change over
to rain or some sort of freezing precipitation for a period and
therefore will go will a fairly broad area of rain/snow in the
forecast. At some point on Monday night, any wintry mix will change
back over to snow as arctic air surges into the region. The clipper
system will depart the Great Lakes region to the northeast into
Canada on Tuesday. A residual trough of low pressure will remain
over the Great Lakes region and snow will transition to lake effect
dominant on Tuesday. As of now, believe that one to three inches of
snow with the clipper system seems reasonable, but snow amounts are
highly track dependent. If the track slides further south over the
next couple of days, there will be less mixed precipitation and more
snow and if the track continues north, then there could be more
mixing over the area. Temperatures have the opportunity to be
sneakily "warm" on Monday in the 30s with the warm air advection
ahead of the clipper. With the clipper passage on Monday night into
Tuesday, temperatures will quickly crash and the area will likely
see its first temperatures below zero on Tuesday night...potentially
near record lows.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
The long term forecast continues to look frigid across the Great
Lakes region for the middle to the end of next week. A deep, arctic
trough will dig into the Great Lakes region on Wednesday with a
closed 486 dm 500 mb low over the area on Wednesday afternoon. The
ECMWF and CMC have come much more in line with GFS over the past
couple of runs and have the trough coming further south, and in
turn, the coldest air is looking more probable to enter the area. On
Thursday, an arctic high pressure will move southeast into the Great
Lakes region. 850 mb temperatures on Wednesday remain in the -25 to
-30C range with the GFS still being the coldest with pockets of -35C
over the area. With this in mind, have reverted the forecast much
more in line with the previous midnight shift package with high
temperatures on Wednesday near and below zero and just barely above
zero on Thursday. Temperatures on Wednesday night will be the
coldest in several years with lows in negative double digits
plausible across much of the area. With the upper trough overhead,
winds will be a factor during this time frame and wind chills getting
into the -20 to -30F range seems likely at this point and perhaps
colder on Wednesday night.

As for precipitation chances through the period, have axed pops
significantly through the period to back in line with the previous
midnight shift forecast package. Arctic air masses like this are
inherently dry synoptically and it will be tough to get widespread
snow to develop. The previous forecast hinted at likely lake effect
snow, but the lake is freezing up at a fast rate and will continue
to do so with this arctic air mass, so it will be difficult for the
lake to provide the moisture to overcome the dry, arctic air mass.
Therefore, just have chance pops in the lake effect zones with the
highest pops in Erie County PA. The upper trough departs the area on
Friday and temperatures will begin to modestly recover for next
weekend.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
Light snow will continue across eastern OH/nw PA through the
afternoon with dips to IFR. Otherwise MVFR ceilings will be left
behind. The next system is right on this one's heels and all
terminals will see a several hour period of general light to
occasionally moderate snow with IFR conditions. MVFR in its wake
for Sunday. Winds will be light/variable to start, but overnight
as the clipper crosses, winds will increase out of the west with
gusts upwards of 25 knots.

OUTLOOK...Non-VFR continues the majority of the time through
Thursday, although southern terminals may have a longer period
of VFR Thursday morning.

&&

.MARINE...
Winds are diminishing across the lake this morning and waves are
responding as well. Therefore, have canceled part of the Small Craft
Advisory this morning and the remaining near shore zones will
probably be allowed to expire at 7 AM. Low pressure approaching the
lake on today will allow for winds to increase again on tonight into
Sunday and a new small craft advisory will probably be needed on
Sunday afternoon. High pressure will nudge into the area on Sunday
night and diminish winds once again. A stronger low pressure system
will move through the Great Lakes region on Monday and Monday night
and winds and waves will be on the increase again. Strong southwest
flow will likely persist behind this system through the middle of
next week. Arctic high pressure will build southeast into the Great
Lakes on Wednesday night into Thursday. Arctic air surging into the
region for the middle of next week with this arctic high will
further intensify any ice growth on the lake and much of the near
shore zones will likely be completely ice covered by late next
week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...KEC
NEAR TERM...KEC/Oudeman
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Oudeman
MARINE...Sefcovic
Hazardous weather outlook, Jan 26, 9:12 AM EST, 6 hours 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Cleveland OH
912 AM EST Sat Jan 26 2019

OHZ003-006>008-017-018-271415-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-
912 AM EST Sat Jan 26 2019

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Today and tonight.

Light snow accumulations of 1 to 2 inches are expected tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A clipper system will move across the area on Monday bringing
additional light snow accumulations.

Very cold air will arrive by midweek with dangerously cold wind
chills expected Tuesday night through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ009>014-019>023-027>033-036>038-047-089-PAZ001>003-271415-
Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-
Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-
Northern Erie-Southern Erie-
912 AM EST Sat Jan 26 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Light snow accumulations of 1 to 3 inches are expected tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow will linger into Sunday across the east lakeshore where an
additional 2 to 4 inches of snow is possible.

A clipper system will move across the area on Monday bringing
additional light snow accumulations.

Very cold temperatures are expected across the region from Tuesday
night through Thursday with dangerously cold wind chills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-271415-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
912 AM EST Sat Jan 26 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy freezing spray followed by considerable ice growth are expected
on Lake Erie during the middle part of next week as an arctic airmass
settles over the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 26, 9:20 AM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
920 AM EST SAT JAN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     SNOW             2 W AVONIA              42.05N  80.30W
01/26/2019  M3.2 INCH        ERIE               PA   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE1900752

RC
Local storm report, Jan 26, 9:51 AM EST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
951 AM EST SAT JAN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     SNOW             2 SSW KIRTLAND          41.58N  81.35W
01/26/2019  M2.2 INCH        LAKE               OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE1900753

RC
Local storm report, Jan 26, 9:52 AM EST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
952 AM EST SAT JAN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 AM     SNOW             3 W ASHTABULA           41.88N  80.86W
01/26/2019  M2.0 INCH        ASHTABULA          OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE1900754

RC
Local storm report, Jan 26, 10:04 AM EST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1004 AM EST SAT JAN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     SNOW             1 WNW NORTH EAST        42.22N  79.85W
01/26/2019  M4.0 INCH        ERIE               PA   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE1900755

RC
Special weather statement, Jan 26, 1:46 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Cleveland OH
146 PM EST Sat Jan 26 2019

OHZ013-014-020>023-031>033-038-PAZ003-262130-
Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Wayne-
Stark-Mahoning-Holmes-Crawford-
Including the cities of Chardon, Jefferson, Medina, Akron,
Ravenna, Warren, Wooster, Canton, Youngstown, Millersburg,
and Meadville
146 PM EST Sat Jan 26 2019

...Snow showers with reduced visibility this afternoon...

Quick bursts of snow will reduce visibility to under a mile at
times. Drivers should use caution as visibility can rapidly change
over a short distance. The snow showers will be able to put down a
quick coating of snow making untreated surfaces slick. These snow
showers will be possible for the remainder of the afternoon.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 3:49 AM ESTWinter Weather AdvisoryCLEAshtabula5 hr

Nearby

Small Craft Advisories in Ohio, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.